MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-25
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex pushwire was returned for evaluation without the braid or the microcatheter.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The pushwire appeared to be separated at the distal hypotube.The pushwire was found to be kinked at the distal tip coil.In addition, the pushwire was also found to be kinked near the proximal end.No damages were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.The broken end will be sent out for sem/eds analysis.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the pipeline flex (ped) pushwire separated during the intervention.The device and the separated piece were successfully removed from the patient.No patient injury occurred.The distal access catheter (dac) was placed high into the petrous internal carotid artery (ica) before bringing the microcatheter up into the m2 segment.After prepping the ped per the instructions for use, the ped was loaded into the microcatheter.Once it reached the ica resistance was felt.The ped was able to advance all the way to the end of the microcatheter but with great force.When attempted to unsheath and position the ped, it was noticed that the device was not responding to the wire anymore.It was then suspected that the pushwire fractured.The microcatheter, ped (partially opened) and the wire were removed as a unit back through the dac device and out of the patient.No ill effects on the patient were noted from these maneuvers.New devices were used to treat the patient.The compliant ped was reported to have locked up in the distal section of the microcatheter.The physician did release the load (slack) in the system to resolve the issue but failed.The catheter was not damaged but the pushwire was fractured at the resheathing pad.The ped was also reported not have opened at the distal section.The patient was treated for an unruptured right, ica, amorphous aneurysm.The max diameter was 8 mm with a neck diameter was 6 mm.The distal landing zone was 3.5 mm and the proximal 5 mm.The vessel anatomy was severe in tortuosity.
 
Additional Manufacturer Narrative
Per the scanning electron microscopy (sem) and energy dispersive spectroscopy (eds) results, most of the fracture surfaces exhibit c orrosion damage.A few areas exhibit dimple features consistent with ductile overload type failure.Based on the reported information, the event of pushwire separation was confirmed.However, the exact cause is unknown.It is possible that the reported resistance and tortuous anatomy may have contributed to the separation event.Per the instructions for use (ifu): ¿if high forces or excessive friction is encountered during delivery, discontinue delivery of the device and identify the cause of the resistance, remove device and micro catheter simultaneously.Advancement of the pipeline flex embolization device against resistance may result in damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of t he micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9916773
Report Number2029214-2020-00318
Device Sequence Number755101
Product Code OUT
UDI-Device Identifier00847536019751
UDI-Public00847536019751
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2022
Device Model NumberPED-500-25
Device Lot NumberA845213
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/24/2020
Initial Date Received by Manufacturer 03/13/2020
Supplement Date Received by Manufacturer05/12/2020
Initial Report FDA Received Date04/02/2020
Supplement Report FDA Received Date05/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR
Patient Weight120